Colorado, 2004

Tornado in Colorado, March 24, 2004

March 24, 2004 · NWS BOU · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 24, 3:30 AM MST, 10 hours 14 minutes earlier.

Area forecast discussion, Mar 24, 3:30 AM MST, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 AM MST WED MAR 24 2004

.SHORT TERM...MAIN QUESTION TODAY IS WHETHER SHOWERS/STORMS WILL
COME OUT ONTO THE PLAINS AGAIN.  THE 00Z UTC MODEL RUNS WERE TOO DRY
ALONG THE FRONT RANGE AS DEWPOINTS ARE CURRENTLY IN THE LOWER TO MID
30S...NOT THE 20S.  ALSO...PRECIPITABLE WATER VALUES HANGING CLOSE
TO 0.5 INCH.  THERE IS SOME UPPER LEVEL DRYING WORKING THIS WAY...
BUT THIS SHOULD GIVE US MORE SUNSHINE THAN YESTERDAY.  LAPSE RATES
BECOME DRY ADIABATIC WITH A COUPLE HUNDRED J/KG CAPE BY AFTERNOON
AND VIRTUALLY NO CONVECTIVE INHIBITION.  THEREFORE...SEE NO REASON
THAT ISOLATED HIGH BASED SHOWERS/STORMS WONT MOVE/DEVELOP ON THE
PLAINS THIS AFTERNOON...SO ADDED THEM TO THE FORECAST.  WILL ALSO
BOOST POPS IN THE MOUNTAINS CONSIDERING YESTERDAYS COVERAGE AND EVEN
SOME SNOW ACCUMULATION ABOVE 9500 FEET LAST EVENING.

TEMPERATURES VERY COMPARABLE TO THE LAST 24 HOURS WITH SYNOPTIC
PATTERN CHANGING VERY LITTLE.

.LONG TERM...FLOW WL BGN TO TURN SWLY THURS AS SYSTEM OVER THE PAC
NW MOVS ONSHR.  ATM WL DRY OUT DURING THE DAY...SO NO AFTN SHWRS OR
TSTMS XPCTD.  AIRMASS WL CONTINUE TO BE VERY WRM AND IF IT WERE NOT
FOR SELY WNDS IN THE AFTN...TEMPS WOULD PRBLY SURPASS 80 ACRS THE
METRO AREA.  GDNC TEMPS IN THE MID/UPR 70S LOOK FINE.  FRIDAY...TROF
WL DIG FURTHER INTO THE NRN GREAT BASIN.  AIRMASS WL BE EVEN WRMR
ACRS THE PLAINS WITH H7 TEMPS REACHING 10 DEGREES BY AFTN.  THIS ALG
WITH INCR SUBSIDENCE WL ALLOW TEMPS TO REACH THE LWR 80S ACRS THE
FNT RANGE.  SOME GUSTY SLY WNDS WL DVLP ON THE ERN PLAINS DUE TO
TIGHTENING PRES GRADS. THE LOW RH...WRM TEMPS AND GUSTY SLY WNDS ON
THE PLAINS MAY CAUSE SOME FIRE WX CONCERNS FRI AFTN ON THE PLAINS.

MDLS CONTINUE TO BE QUITE FLUMMOXED BY THE UPCOMING STORM SYSTEM.
MOST OF THE GFS MEMBERS AS WELL ASTHE OPERATIONAL GFS RUN AT 00Z
KEPT THE CNTR OF THE H5 LOW OVER SRN UT SAT AFTN.  DEEP SLY FLOW
WOULD ENTRAIN COPIOUS MSTR INTO THE AREA. MDL QPF IS CORRESPONDINGLY
IMPRESSIVE AS ATM WOULD BE PRIMED FOR WIDESPREAD DECENT RAIN EVENT
ON THE PLAINS.  COLD FRONT WOULD PASS THRU SAT NIGHT AND SUNDAY
WOULD BE A COLD...UPSLOPE TYPE DAY WITH PCPN CONTG.  BUT 06Z ETA
SHOWING A DISTURBING TREND...IT CUTS OFF THE SYSTEM FURTHER TO THE
SOUTHWEST WHICH WOULD KEEP THE STORM TOO FAR WEST TO RESULT IN MUCH
PCPN.  FOR NOW...WL INCRS POPS SLGTLY SAT THRU SUNDAY BUT WL WAIT TO
MAKE TOO MANY CHGS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

BARJENBRUCH/046
Hazardous weather outlook, Mar 24, 10:58 AM MST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MST WED MAR 24 2004

COZ030>051-251300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MST WED MAR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER UNSEASONABLY WARM DAY CAN BE EXPECTED ACROSS THE REGION.
THERE IS ENOUGH MOISTURE AND INSTABILITY TO PRODUCE ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING.  THE STORMS WILL
PRODUCE GUSTY WINDS BUT LITTLE RAINFALL.  IN THE MOUNTAINS...THE
SHOWERS WILL BE MORE NUMEROUS.  THE SNOW LEVEL WILL BE AROUND 10
THOUSAND FEET...WITH SOME LIGHT SNOW ACCUMULATIONS EXPECTED FROM
BRIEF BUT HEAVY SHOWERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LESZCYNSKI/GIMMESTAD

The radar

The Denver radar (KFTG), 66 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Weld

When
March 24, 1:44 PM MST
Where
Weld County, 1 mi E of Johnstown
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
NEWSPAPER
Coordinates
40.333, -104.833

A tornado touched down briefly but did no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390175.